Texas, 2023

High Wind in Texas, March 30, 2023

March 30, 2023 · NWS EPZ · 1 event in 1 county or zone

A deep trough was moving across the Great Basin with strong southwest flow, including a 110 knot jet, across southern New Mexico and far west Texas. Winds across the region gusted up to 60 mph at South Franklin Peak.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A deep trough was moving across the Great Basin with strong southwest flow, including a 110 knot jet, across southern New Mexico and far west Texas. Winds across the region gusted up to 60 mph at South Franklin Peak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 30, 4:27 PM MST, 33 minutes earlier.

Area forecast discussion, Mar 30, 4:27 PM MST, 33 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
527 PM MDT Thu Mar 30 2023

...New AVIATION...

.SYNOPSIS...
Issued at 240 AM MDT Thu Mar 30 2023
Strong Pacific storm will sweep into our area this afternoon with
strong winds and considerable blowing dust. Winds of 30 to 45 mph
with gusts over 60 mph are likely. Winds quickly drop Friday, but
so do temperatures, from above normal today to below normal
Friday. Weekend temperatures warm back above normal with just some
afternoon breezes. Another strong Pacific storm moves in Monday
and Tuesday with more strong winds and blowing dust.

&&

.SHORT TERM...
(This evening through Friday)
Issued at 1256 PM MDT Thu Mar 30 2023

Late this afternoon, a strong Pacific storm system is moving through
the southern Rockies has resulted in high winds across the area. The
windy conditions will continue through late this evening for most
areas, while higher elevations will see breezy conditions through
the night.  So the High Wind Warnings will be allowed to continue
until tomorrow morning for higher elevations and through this
evening for everywhere else. As the storm system moves eastward
tonight, it will push a cold front through the Desert Southwest and
into west Texas.  Behind the front, the pressure gradient will relax
and allow winds to diminish by early morning. Lows tonight should
fall to the 30s and 40s, while the higher elevations above 5000ft
will fall into the 20s. As the storm system lifts into the central
Plains tomorrow, surface high pressure will start moving in from
Arizona and southern California. This should result in much lower
winds and mostly sunny skies. High temperatures look to be in the
mid to upper 60s for most locations.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 1256 PM MDT Thu Mar 30 2023

Quiet weather is forecast across southern New Mexico and far West
Texas on Saturday, with temperatures slightly above seasonal
normals. Expect highs generally in the mid 70s to lower 80s, except
across the mountains where highs will be in the 50s and 60s. A weak
upper level shortwave through is then forecast to track across the
area Sunday morning. As this feature tracks across the region,
expect west winds to increase to increase to 15 to 25 mph, with
higher gusts. Expect highs very similar to what is forecast on
Saturday. Unseasonably warm temperatures are forecast on Monday,
with highs generally in the upper 70s to mid 80s, except across the
mountains where highs will be in the upper 50s to mid 60s.

The next broad upper level trough is forecast to dive south across
the Intermountain West Monday night into Tuesday, then track across
the Plains Wednesday into early Thursday. As the aforementioned
trough approaches, a Pacific cold front will track across the area
Tuesday morning, resulting in slightly cooler temperatures and windy
conditions. West winds will increase to 20 to 30 mph, with higher
gusts, with higher winds possible in the higher elevations. Wind
Advisories and/or High Wind Warnings may eventually be needed across
the region on Tuesday. Expect cooler temperatures on Wednesday with
morning lows in the mid 30s to near 40 across most of the forecast
area, and mid 20s to lower 30s across the mountains. Highs on
Wednesday will be below normal, in the mid 60s to lower 70s, with
mid 40s to mid 50s across the mountains.

&&

.AVIATION...
(00Z TAFS)
Issued at 522 PM MDT Thu Mar 30 2023

Strong gusty west winds will continue this evening, before
diminishing somewhat overnight. Sustained winds of 30-35 mph with
gusts over 45KT are expected. Blowing dust will continue to be
widespread until shortly after sunset. KDMN has had to most impact
due to BLDU with a local source just SW of the airport causing
VSBY to drop to 1SM. Overnight winds will remain strong over
elevated terrain, mountainous areas, and over lee east slopes.
Some wind shear will also be possible overnight as surface winds
start to diminish, but stay close to 40KT at 2000ft. Winds will
continue to diminish after sunrise tomorrow.

&&

.FIRE WEATHER...
Issued at 118 PM MDT Thu Mar 30 2023

Dangerous fire weather conditions will continue as we will remain
quite dry with strong winds in place. Strong winds will continue
this afternoon with Red Flag conditions included for most of the
area. Winds diminish for Friday through Sunday with only some
minor breeziness developing. Then, the next Pacific storm moves
in Monday and Tuesday. At this time, conditions look to be
approaching Red Flag levels on Monday. Then for Tuesday,
conditions appear to be well into the Red Flag criteria.

Min RHs: Lowlands 8-15% through Tuesday. Mountains 10-20% through
Tuesday. Excellent vent rates will be in place for the remainder
of today, Monday, and Tuesday. Then, vent rates will be good to very
good on Friday and the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  44  69  42  81 /   0   0   0   0
Sierra Blanca            40  63  39  77 /   0   0   0   0
Las Cruces               39  69  38  79 /   0   0   0   0
Alamogordo               36  65  37  75 /   0   0   0   0
Cloudcroft               23  41  28  53 /   0   0   0   0
Truth or Consequences    37  66  37  74 /   0   0   0   0
Silver City              31  58  36  68 /   0   0   0   0
Deming                   34  67  34  76 /   0   0   0   0
Lordsburg                33  63  34  77 /   0   0   0   0
West El Paso Metro       42  67  43  78 /   0   0   0   0
Dell City                40  67  34  80 /   0   0   0   0
Fort Hancock             41  70  38  84 /   0   0   0   0
Loma Linda               38  61  39  74 /   0   0   0   0
Fabens                   42  69  39  83 /   0   0   0   0
Santa Teresa             38  66  37  77 /   0   0   0   0
White Sands HQ           43  67  44  76 /   0   0   0   0
Jornada Range            37  66  35  74 /   0   0   0   0
Hatch                    37  68  35  76 /   0   0   0   0
Columbus                 38  67  37  78 /   0   0   0   0
Orogrande                39  66  37  77 /   0   0   0   0
Mayhill                  31  55  32  68 /   0   0   0   0
Mescalero                29  53  31  64 /   0   0   0   0
Timberon                 26  51  30  63 /   0   0   0   0
Winston                  29  59  32  68 /   0   0   0   0
Hillsboro                33  66  36  72 /   0   0   0   0
Spaceport                35  65  34  74 /   0   0   0   0
Lake Roberts             26  59  31  69 /   0   0   0   0
Hurley                   30  64  33  74 /   0   0   0   0
Cliff                    26  66  27  78 /   0   0   0   0
Mule Creek               29  59  34  71 /  10   0   0   0
Faywood                  32  63  37  71 /   0   0   0   0
Animas                   33  64  35  78 /   0   0   0   0
Hachita                  34  64  35  77 /   0   0   0   0
Antelope Wells           34  67  38  78 /   0   0   0   0
Cloverdale               32  61  39  74 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 6 AM MDT Friday for TXZ419.

     Red Flag Warning until 9 PM MDT this evening for TXZ055-056.

     High Wind Warning until 9 PM MDT this evening for TXZ418-420>424.

NM...High Wind Warning until 6 AM MDT Friday for NMZ402-408-412>416.

     Red Flag Warning until 9 PM MDT this evening for NMZ111>113.

     High Wind Warning until 9 PM MDT this evening for NMZ401-403>407-
     409>411-417.

&&

14
Hazardous weather outlook, Mar 30, 5:25 AM MST, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
625 AM MDT Thu Mar 30 2023

NMZ401>417-TXZ418>424-311230-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
625 AM MDT Thu Mar 30 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Strong winds are expected today with southwest winds of 30 to 45
mph with wind gusts of 50 to 70 mph. We will likely see areas of
blowing dust along I-10 east and west of Deming and in El Paso and
Hudspeth Counties. The winds will be slow to die off, especially
east of area mountains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

More wind will be possible Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern/Central El Paso County

When
March 30, 5:00 PM MST to 11:00 PM MST
Where
Eastern/Central El Paso County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

A peak gust of 60 mph was recorded at South Franklin Peak. The Biggs Field AWOS recorded a peak gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083527.